My mother was prescribed depakote 125mg and given 2 in the morning and 3 at bedtime. - AgingCare.com

My mother was prescribed depakote 125mg and given 2 in the morning and 3 at bedtime.

Follow
Share

I think this is causing motor instability and weakness. I have done some research and Depakote can cause muscle weakness, motor instability etc. She was also being given 600mg Gabapentin a day and 4 tylenol on top of that. She can no longer walk or talk and I feel these meds are why but am being told it is a progression of the disease. I think she was over medicated and now is stuck in a wheel chair and cannot speak.

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
La5170, Let's say you decrease or stop the meds. She probably will not regain speech; that's the Alzheimer's. She may walk, but she will fall down and get hurt almost immediately. She will return to a psychotic state, fearful and aggressive, chasing hallucinations.
What you see now is painful to watch, you see her losing ground. Trust me, without the meds it would be ten times worse.
Helpful Answer (1)
Report

Dear La,

I know you love your mom. I hear your concern about her being over medicated. It is a valid concern. And side effects can be devastating. Please consult with her doctor or nurse. If you don't trust her doctor, please try to find a second and third opinion. I know its not easy managing your mom's care. But I'm glad you are least trying to figure out why. I hope you can get the answers you want.
Helpful Answer (2)
Report

Agree you should discuss this with Mom's Dr. Whatever you do don't ever stop any medication suddenly. Depakote is given for seizure disorder and manic episodes. Gabapentin is also used for seizure disorders but has the added benefit of giving some relief for nerve pain such as from diabetes or shingles. Tylenol as you probably know is used for pain and lowering the temperature.
Without knowing your mothers exact medical conditions it is not possible to comment further.
Helpful Answer (1)
Report

La, the thing is, it's a bit pointless coming on to a public forum like AgingCare and expecting ordinary caregivers to comment on a complex prescription. We can't possibly know why the drugs were prescribed, or how long ago, or what for, or how that dose was arrived at, or whether they're appropriate for your mother; and even if we did, do you really imagine our opinion is more valid than that of your mother's attending physicians?

It isn't impossible that the drugs are being used as a restraint - if your mother's behaviour was placing her or her fellow residents or her caregivers at risk, for example. But, so, what would you prefer them to do about it? However much you love and care about somebody, hugs are not going to stop her trying to climb out of a window if she's become confused and thinks she needs to escape, or screaming to get out all night long.

If you have been to visit your mother, and you've talked with her doctors, and you're not satisfied with their explanations or their clinical management of your mother, then you can ask for a second opinion. But get it from an appropriately qualified medical practitioner, not from a bunch of concerned amateurs like us.

If you can't talk to your mother's doctor or care team, but you *have good reasons* to believe that your mother is being overmedicated, there will be complaints channels you can take this up with. I'm afraid I don't know exactly whom you should contact, but if you search online for "how to complain about Nursing Home treatment in ___" (your mother's location) you should be able to find out what the procedure is without too much difficulty.

I'm sorry for your mother's situation, and it's desperately sad for you too. Are you able to go and see her?
Helpful Answer (2)
Report

My mother has Alzheimer's and is pretty far along but she has always been a good walker and physically healthy. She is pleasant also. I feel this was used as a chemical restraint to slow her down because she was very active.
Helpful Answer (0)
Report

What disease? This sounds like end stage treatment for pain and psychotic episodes. Is this MS or something similar?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions